The People's Perspective on Medicine

Losartan and Suicide: Is This a Real Side Effect?

Losartan is one of the most prescribed blood pressure pills. Is there a link between losartan and suicide? What about ACE inhibitors like lisinopril?
Portrait of older adult senior man in pain with sad and exhausted face in human emotions facial expression retirement and depression concept isolated on neutral background.

Depression can occur for many reasons. Losing a job can create anxiety and sometimes depression. Divorce or the death of a loved one can also send you into a tailspin. A surprisingly large number of medications are also associated with depression. They include the acne medicine Accutane (isotretinoin), the osteoporosis medicine Actonel (risedronate), Chantix (varenicline) to help people quit smoking and Ultram (tramadol) for pain. This reader wants to know whether there is a link between his BP pill losartan and suicide.

Depression, Losartan and Suicide?

Q. I have been taking losartan and amlodipine for about ten years. My blood pressure is under control, but my anxiety and depression are not.

For the first time in my life, I am thinking about suicide. I blamed stress, but I wonder whether the medicine could be contributing.

A. A study published in JAMA Network Open (Oct. 16, 2019) reported an association between ARBs (angiotensin receptor blockers) like losartan and suicide. This will no doubt come as a surprise to many health professionals. However, depression is listed as a possible side effect in the official prescribing information.

The authors of the latest research have a possible explanation for the potential link between losartan and suicide. Drugs called ARBs block the binding of a crucial compound called angiotensin II (AII) to its receptors.

Think of AII as a key trying to fit into a lock (its special receptor). When this action is blocked by angiotensin receptor blockers like losartan, there could be unexpected mental health consequences.

The authors of the study note that:

“…recent data suggest that users of ARBs, but not ACEis [angiotensin converting enzyme inhibitors], may have an increased risk of suicide compared with nonusers.”

“The mechanisms by which ARBs or ACEIs might impart differential risks of suicide are unknown. As noted earlier, higher levels of AII may increase levels of substance P, which may, in turn, promote stress and anxiety… Another possible explanation for a higher risk of suicide among users of ARBs is associated with the upregulation of AII and resulting unopposed stimulation of AII type 2 receptors. These effects have been associated with nuclear factor–κB pathway activation, a process increasingly recognized as being involved in the pathophysiology of mood disorders.”

We know that sounds like doctor talk. It is complex pharmacology, so we would understand if it seems confusing. The point is that it is not out of the realm of possibility that a BP drug like losartan could affect mood.

So What’s the Conclusion About Losartan and Suicide?

The final word on a link between losartan and suicide is not yet in.

But the Canadian researchers conclude that:

“Our findings suggest a possible increased risk of suicide associated with the use of ARBs compared with ACEIs among adults aged 66 years and older. Given their high prevalence of use, the severity of the outcome, and the similar efficacy of these drug classes in treating the same conditions, clinicians may opt for preferential use of ACEIs over ARBs where possible.”

Some readers might agree.

Readers Share Their Thoughts:

Patti doesn’t doubt that losartan could be linked to depression…and anxiety:

“Thank God, some actual scientific evidence! I have experienced terrible anxiety and depression on losartan. And along with it, anger issues. Maybe, now the doctors will listen to us!”

Kim can see a link between losartan and suicide:

“I have been on losartan for about ten years. Depression has been present and is now worse. I am always wondering why and how this is happening. I can see how someone would choose suicide now. Perhaps it is partially because of the losartan. I could not tolerate the lisinopril.”

Elizabeth does not identify specific BP meds but thinks such drugs in general could affect mood:

“In my experience as a clinical psychologist, I have noticed that patients with a preexisting mood disorder seem to develop more profound symptoms after beginning medications for high blood pressure. They have reported greater feelings of depression, thoughts of self-harm, and loss of interest in usual activities.

“I wonder if the medications show this effect primarily with people who have a latent or co-existing depressive disorder?”

What is your experience with ARBs like losartan? Share your story in the comment section below.

To learn more about other medications to lower blood pressure and some new nondrug options, you may want to check out our newly revised Health eGuide: Blood Pressure Solutions.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.4- 36 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Blood Pressure Treatment
$4.99

Learn about pros and cons of the various medicines used to lower blood pressure, as well as multiple non-drug approaches to blood pressure control such as diet, supplements and special foods.

Blood Pressure Treatment
Citations
  • Mamdani M et al, "Association between angiotensin-converting enzyme inhibitors, angiotensin receptor blockers, and suicide." JAMA Network Open, Oct. 16, 2019. doi:10.1001/jamanetworkopen.2019.13304
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 1 comments
Comments
Add your comment

My 90 year-old mother has taken Losartan for about 15 years. Her blood pressure has since been normal. She is prone to depression. Should she consider stopping this medication, and if so, what is the best way to stop?

* Be nice, and don't over share. View comment policy^